Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 67, NWS Pueblo, CO

June 25, 1997Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 25, 1997, 6:29 PM MDT for Baca County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1997, 6:29 PM MDT (00:29 UTC)
Expired
Jun 25, 1997, 7:30 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The radar

The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:32 PM MDTHail 0.75Campo, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WUUS1 KPUB 260029 RRA
SVRPUB
COC009-260130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
629 PM MDT WED JUN 25 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 730 PM MDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNTRY OF SOUTHWEST BACA COUNTY THROUGH 700 PM
  NEAR CAMPO BY 720 PM

* AT 625 PM RADAR SHOWED A SEVERE STORM 23 MILES SOUTHWEST OF
  SPRINGFIELD OR 15 MILES WEST OF CAMPO MOVING EAST AT 10 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

PE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:06 PM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 25, 2:06 PM MDT, 4 hours 23 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT WED JUN 25 1997

THE FORECAST CONCERN FOR TONIGHT WILL BE THE STRENGTH AND COVERAGE OF
THUNDERSTORMS.  DEW POINTS OVER THE EASTERN PLAINS TODAY ARE IN THE
LOWER TO MID 50S AND THE ATMOSPHERE HAS BECOME MORE UNSTABLE.  GOES
LIFTED INDICIES AT 18Z WERE -3 TO -4...BUT CAPES WERE FAIRLY LOW
MOSTLY BELOW 900 J/KG...BUT LOCATIONS NEAR THE PALMER DIVIDE SHOWED
HIGHER CAPES.  DURING THE NEXT COUPLE HOURS THE ATMOSPHERE WILL
LIKELY DESTABILIZE EVEN MORE.  STILL LOOKS LIKE THE BEST CHANCE FOR
SEVERE WX WILL BE OVER THE PIKES PEAK/PALMER DVD AREA...WHERE THE
TORNADO WATCH IS IN PLACE.  BUT WE MAY ALSO SEE SOME SEVERE WEATHER
OVER PLACES LIKE KIOWA...BENT...AND PROWERS COUNTIES.  THUNDERSTORMS
COULD LINGER INTO THE LATE EVENING HOURS OVER SOME AREAS OF THE PLAINS
AS OUTFLOW BOUNDARIES HELP TO SUSTAIN CONVECTION.

THE SAN LUIS VALLEY AND SW MTNS CONTINUE TO BE FAIRLY DRY AND WOULD
EXPECT ONLY ISOLATED OR WIDELY SCATTERED EARLY EVENING ACTIVITY.
GUIDANCE TEMPS LOOK OK.

In the hours before

Special weather statement, Jun 25, 2:17 PM MDT, 4 hours 12 minutes before
COZ070-073-252220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
216 PM MDT WED JUN 25 1997

...STRONG THUNDERSTORM MOVING EAST OF THE WET MOUNTAINS...

A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 165 BETWEEN FAIRVIEW
AND SAN ISABEL IN THE WET MOUNTAINS THROUGH 225 PM AND TO NEAR BEULAH
BY 300 PM. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP
TO 40 MPH...SMALL HAIL AND DANGEROUS LIGHTNING.

AT 215 PM...DOPPLER RADAR6 SHOWED THE STORM 6 MILES SOUTHWEST OF
BEULAH...OR 28 MILES SOUTHWEST OF PUEBLO.  THE STORM WAS MOVING
EAST NORTHEAST AT 5 MPH.

SR/KT
Special weather statement, Jun 25, 3:13 PM MDT, 3 hours 16 minutes before
COZ067-071-072-252215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
313 PM MDT WED JUN 25 1997

...THUNDERSTORMS MOVING ACROSS EL PASO COUNTY...

STRONG THUNDERSTORMS WILL MOVE ACROSS THE AIR FORCE ACADEMY THROUGH
325 PM...AND TO NEAR BLACK FOREST BY 345 PM.  ANOTHER
STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN COLORADO SPRINGS
THROUGH 345 PM.  THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN...WIND
GUSTS UP TO 55 MPH...HAIL...AND FREQUENT LIGHTNING.

AT 310 PM...RADAR SHOWED THE NORTHERN STORM NEAR THE AIR FORCE
ACADEMY.  THE OTHER STRONG THUNDERSTORM WAS 5 MILES SOUTH OF
DOWNTOWN COLORADO SPRINGS.  MOVEMENT OF THE THUNDERSTORMS WAS EAST
AT 15 MPH.

A TORNADO WATCH IS IN EFFECT FOR EL PASO AND TELLER COUNTIES UNTIL
800 PM.

SR/KT
Special weather statement, Jun 25, 3:14 PM MDT, 3 hours 15 minutes before
COZ067-071-072-252215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
313 PM MDT WED JUN 25 1997

...THUNDERSTORMS MOVING ACROSS EL PASO COUNTY...

STRONG THUNDERSTORMS WILL MOVE ACROSS THE AIR FORCE ACADEMY THROUGH
325 PM...AND TO NEAR BLACK FOREST BY 345 PM.  ANOTHER
STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN COLORADO SPRINGS
THROUGH 345 PM.  THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN...WIND
GUSTS UP TO 55 MPH...HAIL...AND FREQUENT LIGHTNING.

AT 310 PM...RADAR SHOWED THE NORTHERN STORM NEAR THE AIR FORCE
ACADEMY.  THE OTHER STRONG THUNDERSTORM WAS 5 MILES SOUTH OF
DOWNTOWN COLORADO SPRINGS.  MOVEMENT OF THE THUNDERSTORMS WAS EAST
AT 15 MPH.

A TORNADO WATCH IS IN EF FECT FOR EL PASO AND TELLER COUNTIES UNTIL
800 PM.

SR/KT
Local storm report, Jun 25, 5:09 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
516 PM MDT WED JUN 25 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0509 PM    10 SW LA JUNTA            CO   0.75 INCH HAIL
06/25/97   OTERO
Local storm report, Jun 25, 5:16 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
516 PM MDT WED JUN 25 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0509 PM    10 SW LA JUNTA            CO   0.75 INCH HAIL
06/25/97   OTERO
Local storm report, Jun 25, 6:27 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
638 PM MDT WED JUN 25 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0632 PM   L 15 W CAMPO                CO   0.75 INCH HAIL
06/25/97   BACA

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:25 PM MDTSevere Thunderstorm WarningPUBProwers60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.